Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 176, NWS Bismarck, ND

July 1, 2005McHenry County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2005, 9:49 PM CDT for McHenry County, Renville County, Ward County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 9:49 PM CDT (02:49 UTC)
Expired
Jul 1, 2005, 10:31 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McHenry County, ND, Renville County, ND, Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 020251
SVRBIS
NDC049-075-101-020345-
/O.NEW.KBIS.SV.W.0176.050702T0249Z-050702T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
949 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  SOUTHEASTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  EAST CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1045 PM CDT

* AT 942 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTH OF MINOT
  AFB...OR ABOUT 19 MILES NORTH OF MINOT...AND MOVING EAST SOUTHEAST 
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOLSETH AROUND 1000 PM CDT
  DEERING AROUND 1010 PM CDT
  8 MILES SOUTH OF BANTRY AROUND 1040 PM CDT
  DENBIGH AROUND 1045 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. HEAVY 
RAINFALL IS ALSO POSSIBLE. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4854 10145 4833 10148 4821 10062 4862 10051
      4861 10105 4854 10104

$$
JENSEN
1 follow-up statement
000 
WWUS53 KBIS 020331
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 PM CDT FRI JUL 1 2005

NDC049-075-101-020340-
/O.CAN.KBIS.SV.W.0176.000000T0000Z-050702T0345Z/
MCHENRY ND-WARD ND-RENVILLE ND-
1030 PM CDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RENVILLE...EAST
CENTRAL WARD AND NORTHWESTERN MCHENRY COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A 
SIGNIFICANT THREAT. HOWEVER...BRIEF HEAVY RAINFALL...GUSTY WINDS
AND SOME SMALL HAIL ARE STILL POSSIBLE FOR THE NEXT 15 MINUTES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4854 10145 4833 10148 4821 10062 4862 10051
      4861 10105 4854 10104

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:20 PM CDT, 6 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 3:20 PM CDT, 6 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT FRI JUL 1 2005

.SHORT TERM...
00Z 4KM NSP WRF MODEL PROJECTS CONVECTION ENTERING OUR FAR WEST
AFTER 22Z...REACHING BIS/MOT BY 03Z AND THEN DYING OFF WITH THE LOSS
OF DAYTIME HEATING. ON THE OTHER HAND THE 12Z ETA TAKES THE CURRENT
CONVECTION ALONG THE INTERNATIONAL BORDER AND TURNS IS SOUTHWARD
INTO OUR NORTHEASTERN ZONES. THE MONTANA ACTIVITY IS HELD UP BY MID
LEVEL RIDGING SOUTH OF THE CANADIAN BORDER ONLY BECOMES A FACTOR ON
SATURDAY. HOWEVER ON SATURDAY THE ETA PUSHES THE ASSOCIATED SURFACE
TROUGH EAST OF BISMARCK BEFORE THE AFTERNOON CONVECTION FIRES UP.
THIS MAY LESSEN CHANCES FOR CONVECTION IN MY WESTERN ZONES SATURDAY
AFTERNOON AND EVENING.

.LONG TERM...KEPT IN LOW POPS 12Z TUES THROUGH 12Z WED AS A WEAK
SHORT WAVE TROUGH MOVES THROUGH THE REGION. GFS80 AND OTHER LONG
RANGE MODELS CONTINUE TO SHOW A BROAD UPPER LEVEL RIDGE BUILDING
OVER THE ROCKY MOUNTAINS. NORTHERN PLAINS REMAINS UNDER NORTHWEST
FLOW ALOFT FROM WEDNESDAY THROUGH THE REMAINDER OF THE EXTENDED.
EXPECT THIS PERIOD TO BE DRY AND TEMPERATURES TO SLOWLY INCREASE
EACH DAY...WITH THE WARMEST BEING FRIDAY AND INTO THE EARLY PART OF
THE WEEKEND AS THE RIDGE CREST MOVES OVER THE NORTHERN PLAINS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RSL/NH
Hazardous weather outlook, Jul 1, 4:47 AM CDT, 17 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT FRI JUL 1 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020946-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
447 AM CDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS AND WITH HEAVY RAIN ARE POSSIBLE LATE
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE SATURDAY.

JP MARTIN

In the hours before

Local storm report, Jul 1, 9:05 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
905 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             SHERWOOD                48.96N 101.63W
07/01/2005  0.75 INCH        RENVILLE           ND   TRAINED SPOTTER

&&

VROLLER
Special weather statement, Jul 1, 9:15 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
915 PM CDT FRI JUL 1 2005

NDZ001-009-017-020245-
DIVIDE-MCKENZIE-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...CROSBY AND WATFORD CITY
915 PM CDT FRI JUL 1 2005

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FAR
NORTHWEST...

AT 910 PM CDT...THE COUNTIES OF DIVIDE...WILLIAMS...AND MCKENZIE HAVE
BEEN REMOVED FROM THE SEVERE THUNDERSTORM WATCH. THE SEVERE
THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FAR NORTHWEST. THIS
INCLUDES THE CITIES OF WILLISTON...TIOGA...AND CROSBY.

THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 1 AM CDT FOR THE
REMAINDER OF SOUTHWEST AND CENTRAL NORTH DAKOTA.

ABELING
Local storm report, Jul 1, 9:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             STANLEY                 48.32N 102.39W
07/01/2005  1.00 INCH        MOUNTRAIL          ND   PUBLIC

            18 MINS QUARTER SIZE HAIL 854 PM CDT TO 912 PM CDT,
            RELAYED BY TOM SCHRAEDER.

&&

VROLLER
Local storm report, Jul 1, 9:20 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             1 S STANLEY             48.30N 102.39W
07/01/2005  1.50 INCH        MOUNTRAIL          ND   PUBLIC

            REPORTED BY ARB RADAR SITE JUST SOUTH OF STANLEY

&&

VROLLER
Local storm report, Jul 1, 9:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             1 E ROSS                48.31N 102.52W
07/01/2005  0.88 INCH        MOUNTRAIL          ND   PUBLIC

&&

VROLLER
Local storm report, Jul 1, 9:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             6 S STANLEY             48.23N 102.39W
07/01/2005  1.00 INCH        MOUNTRAIL          ND   PUBLIC

            QUARTER SIZE HAIL 915 PM TO 935 PM CDT ALSO 30 TO 40 MPH
            WINDS AND 1.00 INCH RAINFALL. ARB OBSVR 546

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:05 PM CDTSevere Thunderstorm WarningBISMcKenzie, McLean, Mountrail55 min
Jul 1, 7:12 PM CDTSevere Thunderstorm WarningBISDunn63 min
Jul 1, 7:19 PM CDTSevere Thunderstorm WarningBISWilliams41 min
Jul 1, 8:04 PM CDTSevere Thunderstorm WarningBISMcLean61 min
Jul 1, 8:04 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail61 min
Jul 1, 8:13 PM CDTSevere Thunderstorm WarningBISMorton27 min
Jul 1, 8:20 PM CDTSevere Thunderstorm WarningBISBottineau, Renville64 min
Jul 1, 8:22 PM CDTSevere Thunderstorm WarningBISMercer53 min
Jul 1, 8:23 PM CDTTornado WarningBISWard12 min
Jul 1, 9:00 PM CDTSevere Thunderstorm WarningBISMountrail60 min
Jul 1, 9:19 PM CDTSevere Thunderstorm WarningBISBottineau56 min
Jul 1, 9:58 PM CDTSevere Thunderstorm WarningBISMountrail30 min
Jul 1, 11:09 PM CDTSevere Thunderstorm WarningBISWard53 min
Jul 1, 11:39 PM CDTSevere Thunderstorm WarningBISMcLean51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.